Michigan, 2019

Flash Flood and Flood in Michigan, May 1, 2019

May 1, 2019 · NWS DTX · 2 events in 1 county or zone

Heavy rain with thunderstorms produced 2 to 4 inches of rain in about a 4 hour window across the I-94 corridor. This amount of rain in a short period caused flash flooding across parts of Wayne County, with the Dearborn Heights area being hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Heavy rain with thunderstorms produced 2 to 4 inches of rain in about a 4 hour window across the I-94 corridor. This amount of rain in a short period caused flash flooding across parts of Wayne County, with the Dearborn Heights area being hardest hit. About 5000 homes experienced basement flooding, with 1000 homes or so suffering major flood damage. Several road closures occurred or were rendered impassable as many cars were stalled out in the high water over the roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 1, 12:41 AM EST, 49 minutes earlier.

Area forecast discussion, May 1, 12:41 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
141 AM EDT Wed May 1 2019

.AVIATION...

Elevated thunderstorm activity with persistent heavy rainfall took
center aim at southern sections of Metro Detroit this evening. The
thunderstorm activity was forced along the 925-825mb extension of
the warm front and was able to train over +3 hours. Still expecting
thunderstorm activity to persist the next couple of hours along this
same corridor, but current lightning and IR cloud top temp trends
suggest the heaviest of rain potential in the nowterm will push to
the east. Model consensus suggests the warm front will lift
northward now during the remainder of the night, arriving over the
Tri Cities and Saginaw Bay region already by 09Z. High uncertainty
exists in the timing of rain and thunderstorm activity during the
next 24 hours. The reason is that a high amount of convection exists
upstream over portions of the Missouri and Mississippi River
Valleys. The midlevel latent heating contributed by the convective
activity is likely not represented well in the models. Current
thinking is that a deep low pressure system will ride along the
baroclinic zone from Milwaukee to Alpena during the day on
Wednesday. Positioning of the low relative to the frontal zone will
bring most persistent rain chances for the northern cwa for much of
Wednesday.

For DTW...Will carry IFR thunderstorm group at DTW for the next 2
hours with bulk of activity pushing eastward into Ontario.
Otherwise, great forcing will push north of DTW with pseudo warm
sector then trying to become established with time. Low confidence
of timing of showers and thunderstorms during this period.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less tonight and Wednesday.

* Moderate for thunderstorms overnight through Wednesday.

&&

.PREV DISCUSSION...
Issued at 1013 PM EDT Tue Apr 30 2019

UPDATE...

The forecast is on track from a bulk POP/Temp/Wind perspective. The
primary concern going forward is monitoring for excessive rainfall
potential as several more rounds of showers with scattered
thunderstorms are expected across the area. The good thing so far is
elevated convective development has favored the level around 900 mb
or from about the Ohio border northward toward I-96/696. Assuming
this remains the case, the tendency will be for a northward shift for
new clusters of heavier showers and storms during the night. This
occurs as the warm front is drawn northward by the surface low moving
into central Illinois toward sunrise. In the meantime, trends will
be monitored closely for any urban/small stream advisory type
flooding potential in the Detroit metro area before the pattern
gradually shifts toward the I-69 corridor and into the Tri Cities and
northern Thumb through mid Wednesday morning.

Easterly wind ahead of the low pressure system and warm front also
maintains the lakeshore flooding scenario. Trends on western Lake
Erie support a warning upgrade for Monroe county while maintaining
the advisory for Wayne county/Gibraltar. A specific mention of the
Grosse Pointe area will also be mentioned while monitoring St Clair
Shores until the wind direction shifts toward the south around mid
Wednesday morning.

PREV DISCUSSION...
Issued at 409 PM EDT Tue Apr 30 2019

DISCUSSION...

Active period of weather continues over the next several days as
troughing over the western CONUS slides east over the plains. Waves
will be ushered into the Great Lakes region under deep layer
southwest flow. Good moisture transport into the region within this
southwest flow will allow for several rounds of rainfall with
chances thunderstorms as well.

The first system will be working northward into the Great Lakes
through tonight as a shortwave rides the mean flow along a stalled
boundary that will develop into the warm front of this system. A
corridor of isentropic ascent leading to showers across lower
Michigan today will continue to bring increased rain chances into
this evening as the surface low approaches. Ahead of this low will
be a greater theta-e surge with PWAT values increasing to around 1.5
inches by tonight bringing the opportunity for moderate to briefly
heavy rainfall with this activity. Light and scattered showers will
be possible the remainder of the afternoon before the lead wave of
convection brings moderate to briefly heavy rainfall around 7 to 8 pm,
which will focus the heavier rainfall generally across the central
portions of the CWA. Continued convection along the frontal zone as
the nose of the strengthening low level pushes into Michigan provides
continued support for moderate to heavy rainfall. The overnight
activity will focus more towards areas north of I-69. Chances for
embedded general thunderstorms will be improving as greater
instability lifts northward through tonight. Briefly heavy rainfall
will be associated with any of the stronger thunderstorms that
develop. Increasing onshore easterly flow through tonight will bring
building waves across the northern and eastern portions of the Thumb
and western Lake Erie. Lakeshore Flood Advisories have issued with
already elevated lake levels.

The warm frontal boundary will lift into mid Michigan by tomorrow
morning as rainfall continues across the area with the heavier
precipitation remaining focus across the Saginaw Valley and Thumb.
The higher moisture content with roughly 12-18 hours of rainfall
between 8 pm this evening and 2 pm tomorrow will result in totals
reaching 1-2 inches across areas along and north of I-69. Some areas
could see totals greater than 2 inches if several rounds of
convective activity moves over any one location. The potential
remains for a sharp gradient in rainfall to set up moving towards
the southeast across metro region where up to around a half inch will
be possible.

With the warm front lifting into mid Michigan, temperatures will be
able to increase into the upper 60s and low 70s across lower
Michigan by tomorrow afternoon before the cold front sweeps through
behind the passing low pressure. Some uncertainty remains with the
degree of instability that will be able to develop if enough clouds
and precipitation lingers through the day. As of now, forecast
suggests a few hundred j/kg of surface CAPE will develop with bulk
shear supportive of more organized convection. A Marginal Risk for
severe weather remains along and south of I-69 with the potential
for organized cells to produce strong to sever winds gusts with
stronger low level flow present. Current timing on the severe weather
potential will be focused between 4 pm and 10 pm.

Once the front pushes through, a brief break in widespread activity
will follow late Wednesday night into Thursday morning before
another shortwave drives a surface low into southern Michigan by
Thursday afternoon. The low pressure will ride along surface
boundary laid out just south of the Michigan. This will help bottle
the greater instability and any severe weather potential to the
south, but general thunderstorms will be possible with the afternoon
and evening activity. Larger scale lift will support activity
continuing through Thursday night with greater rainfall potential
across the further southeast portions of the CWA.

Upper level energy will be pushing off toward the east at the start
of the extended period. Low chance for a few lingering showers
Friday morning for Metro Detroit before higher confidence drying
develops. The diurnal warming cycle will be delayed from ample low
and high clouds before cigs break. Weak northerly surface flow will
wane by Friday evening with mainly dry conditions. 12Z ECMWF tries
to bring QPF into Monroe and Lenawee counties Friday night and
Saturday, but seems to be an outlier at this time given the weak
surface forcing and marginal lifting support.

Ridging pattern will attempt to kick-start from weak H8 flow and an
H5 shortwave flattening out upon arrival Saturday night. With the
exception of some high clouds, seasonable temperatures and dry
conditions will account for an accurate overview forecast on
Saturday.

Sunday will start dry before the column saturates from the
top down with influence from a stacked low working over Manitoba. A
few shortwaves are expected to ripple through the base of the
digging trough. This will allow the best precip chances to occur
north of M-59 during the evening and overnight period. GFS is
currently the most aggressive with rainfall amounts along the
surface frontal zone that will work through.

High pressure builds in on Monday once the cold front clears out
proving dry conditions with temps running a few degrees below normal
from the light northwest flow setup. ECMWF is very aggressive with
the development of a surface low assoicated with a negatively tilted
trough that flips sign as it crosses into the airmass aloft. If
true, the surface feature will take aim at Lake Superior with a
rainmaker front draped across the region for Tuesday. Will need to
monitor this with feature with future updates given the lack of
consensus with remaining medium range solutions. Did keep slight to
chc pops during this period, but the best chance for rain has been
noted for late Tuesday night.

MARINE...

Strong high pressure positioned over James Bay this evening will
hold through the night, with low pressure ejecting northeast out of
the Midwest allowing for an increasing easterly winds. High
confidence in the north half of Lake Huron seeing easterly gales
tomorrow as the near surface airmass remains cold. Easterly winds
will also be strong farther south, allowing for waves to build to 4
feet or greater over the southern Lake Huron basin, and small craft
advisories have been issued, including western lake Erie where winds
will top out around 25 knots tonight.

A warm front will slowly be lifting north, with warmer air gradually
bring stable conditions over the majority of marine areas.

Low pressure will help drive the frontal boundary south late
tomorrow, with winds speeds generally under 20 knots, even as a
second low tracks along the front late Thursday. High pressure then
builds in for Friday, allowing for continued light winds into the
Weekend.

HYDROLOGY...

Southeast Michigan will remain within a wet pattern through Thursday
night. Multiple episodes of rainfall are expected during this time,
resulting in cumulative rainfall totals potentially exceeding 2
inches before this pattern eases Friday. Widespread rainfall
expected again tonight through Wednesday, with another round of rain
likely Thursday afternoon into Thursday night. Potential exists for
thunderstorms to contribute to localized higher rainfall totals
during this time. This rainfall into already saturated ground
conditions will leave the area increasingly susceptible to the
possibility for flooding of poor drainage and urbanized areas, along
with rises on rivers and streams to near flood levels.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 4 PM EDT this afternoon for MIZ049-
     055-063.

     Lakeshore Flood Advisory until 8 AM EDT this morning for MIZ076.

     Lakeshore Flood Warning until 8 AM EDT this morning for MIZ083.

Lake Huron...Small Craft Advisory until 4 PM EDT this afternoon for LHZ441>443.

     Gale Warning from 6 AM this morning to 4 PM EDT this afternoon for
     LHZ361-362.

     Small Craft Advisory until 4 PM EDT this afternoon for LHZ421.

Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory until 8 AM EDT this morning for LEZ444.

&&

AVIATION.....CB
UPDATE.......BT
DISCUSSION...AA/KK
MARINE.......AA
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 30, 3:18 PM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
418 PM EDT Tue Apr 30 2019

MIZ047-048-053-054-060>062-068>070-075-082-012030-
Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston-
Oakland-Macomb-Washtenaw-Lenawee-
418 PM EDT Tue Apr 30 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Rain showers will spread across the area into tonight with the
chance for a few embedded thunderstorms. These storms are not
expected to be severe but may lead to brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday as a cold front sweeps
across the area. Any storm that develops would likely produce
locally heavy rainfall with a few storms possibly becoming strong to
severe. A Marginal Risk is currently in place along and south of
I-69. Main timing for the isolated severe weather potential will be
between 4 pm and 10 pm Wednesday.

There is a chance of thunderstorms again on Thursday with the next
system lifting up though the region. The greater severe threat
is currently south of Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
418 PM EDT Tue Apr 30 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Small Craft Advisories in effect starting tonight as increasing
easterly winds result in high wave action across Lake Erie and the
nearshores of the Thumb to Port Huron. See marine forecast for more
details.

Rain showers will spread across the area into tonight with the
chance for a few embedded thunderstorms. These storms are not
expected to be severe but may lead to brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories remain in effect with a Gale Warning taking
effect Wednesday morning. See marine forecast for more details.

There is a chance of thunderstorms Wednesday as a cold front sweeps
across the area. Any storm that develops would likely produce
locally heavy rainfall with a few storms possibly becoming strong to
severe. A Marginal Risk is currently in place along and south of
I-69. Main timing for the isolated severe weather potential will be
between 4 pm and 10 pm Wednesday.

There is a chance of thunderstorms again on Thursday with the next
system lifting up though the region. The greater severe threat
is currently south of Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ049-055-063-076-083-012030-
Huron-Sanilac-St. Clair-Wayne-Monroe-
418 PM EDT Tue Apr 30 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Lakeshore Flood Advisory has been issued for increasing easterly
winds creating high wave action, which will result in lakeshore
flooding concerns due to already high water levels.

Rain showers will spread across the area into tonight with the
chance for a few embedded thunderstorms. These storms are not
expected to be severe but may lead to brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Lakeshore flooding concerns continue into tomorrow afternoon.

There is a chance of thunderstorms Wednesday as a cold front sweeps
across the area. Any storm that develops would likely produce
locally heavy rainfall with a few storms possibly becoming strong to
severe. A Marginal Risk is currently in place along and south of
I-69. Main timing for the isolated severe weather potential will be
between 4 pm and 10 pm Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Apr 30, 9:46 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1046 PM EDT Tue Apr 30 2019

MIZ075-076-082-083-010345-
Lenawee-Monroe-Washtenaw-Wayne-
1046 PM EDT Tue Apr 30 2019

...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL...

At 1043 PM EDT, radar indicated thunderstorms producing heavy
rainfall along a line extending from Taylor to near Addison.
Movement was northeast at 30 mph.

Locations impacted include...
Romulus, Adrian, Flat Rock, Saline, Tecumseh, Milan, Dundee,
Carleton, Dearborn, Wyandotte, Trenton, Grosse Ile, Ida, Belleville,
Clinton, Petersburg, Onsted and Deerfield.

Heavy rainfall occurring with these storms will cause ponding of
water on area roads and possibly localized flooding of prone areas.

LAT...LON 4182 8434 4205 8434 4207 8413 4210 8413
      4233 8305 4227 8311 4224 8313 4217 8313
      4198 8319 4189 8369
TIME...MOT...LOC 0241Z 246DEG 31KT 4220 8328 4193 8434

BT

The radar

The Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Wayne

When
May 1, 1:30 AM EST to 5:43 AM EST
Where
Wayne County, 1.02 mi E of Lincoln Park to 1 mi NE of Detroit
Cause
Heavy Rain
Property damage
$64 million
Reported by
Emergency Manager
Coordinates
42.230, -83.150

Flood, Wayne

When
May 1, 5:43 AM EST to 5:30 PM EST
Where
Wayne County, 1.13 mi S of Nankin Mills to 1.89 mi WSW of Romulus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.334, -83.382

The excessive rainfall also caused flooding across Ecorse Creek and Rouge River. Ecorse Creek in Dearborn Heights peaked at 9.77 feet during the early morning hours of May 1st. The Lower Rouge River at Dearborn peaked just above 10.5 feet around noon on May 1st.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824344, 824345.